Background: Long-term nitrofurantoin (NF) treatment can result in pulmonary and hepatic injury. Current guidelines do not outline the type or frequency of monitoring required for detection of these injuries.
Aim: To assess 1) awareness of NF complications among prescribers; 2) monitoring practice; and 3) to describe the pulmonary sequelae of NF-related complications.
Design & setting: Evaluation of prescribing habits by questionnaires and review of GP databases, and case-note review in secondary care.
Method: The following study procedures were undertaken: 1) an electronic questionnaire was distributed to prescribers, interrogating prescribing and monitoring practices, and awareness of complications; 2) an analysis was undertaken (June-July 2020) of NF monitoring among GPs in the local clinical commissioning group (CCG); and 3) a case review was carried out of patients diagnosed with NF-induced interstitial lung disease (NFILD) at the interstitial lung disease (ILD) centre (2014-2020).
Results: A total of 125 prescribers of long-term NF responded to the questionnaire (82.4% GPs; 12.0% urologists). Many were unaware of the potential for liver (42.4%) and lung (28.0%) complications; 40.8% and 52.8% never monitored for these, respectively. Only 53.3% of urologists believed themselves responsible for arranging monitoring, while nearly all GPs believed this to be the prescriber's responsibility (94.2%). One-third of all responders considered current British National Formulary (BNF) guidelines 'not at all sufficient/clear', with mean clarity scoring of 2.2/5. Among patients with NFILD (n = 46), NF had been prescribed most often (69.6%) for treatment of recurrent UTI and 58.6% (n = 27) were prescribed for >6 months. On withdrawal of the medication 61.4% displayed resolution (completely or minimal fibrosis), while 15.9% of patients had progressive lung fibrosis.
Conclusion: NF can cause marked or irreversible lung complications and there is currently a shortfall in awareness and monitoring. Existing monitoring guidelines should be augmented.
Keywords: drug-related side effects and adverse reactions; general practice; nitrofurantoin; prescription drug monitoring programs; urology.
Copyright © 2021, The Authors.